Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Pittsburgh, PA

August 14, 2008Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 14, 2008, 2:54 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 2:54 PM EDT (18:54 UTC)
Expired
Aug 14, 2008, 5:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:58 PM EDTHEAVY RAIN 0Ne Greensburg, PA1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING AROUND OAKWOOD AVENUE.
Aug 14, 3:45 PM EDTFLASH FLOODGreensburg, PASEVERAL FLOODED ROADWAYS IN GREENSBURG AND HEMPFIELD TOWNSHIPS. THIS INCLUDES EAST PITTSBURGH STREET AND OAKVILLE...JEFFERSON AV. AND ROSEYTOWN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141854
FFWPBZ
PAC129-142100-
/O.NEW.KPBZ.FF.W.0022.080814T1854Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 500 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS
INDICATING HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
      4035 7903 4006 7932 4013 7945 4021 7969

$$
3 follow-up statements
000 
WGUS71 KPBZ 141923
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT THU AUG 14 2008

PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
323 PM EDT THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...

AT 314 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
OVER THE WARNED AREA BETWEEN THE CITY OF GREENSBURG AND LATROBE. 
MORE THAN 2 INCHES OF RAIN HAS FALLEN NEAR GREENSBURG SINCE 2 PM AND 
SOME SPOTS MAY WIND UP WITH OVER 3 INCHES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GREENSBURG...HARRISON CITY...NEW ALEXANDRIA...LATROBE...JEANNETTE... 
DERRY AND DELMONT

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.

LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
      4035 7903 4006 7932 4013 7945 4021 7969

$$
000 
WGUS71 KPBZ 141938
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT THU AUG 14 2008

PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
338 PM EDT THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...

AT 331 PM EDT...THE THUNDERSTORM THAT HAD PRODUCED OVER 2 INCHES OF 
RAIN IN THE VICINITY OF GREENSBURG HAS MOVED OFF TO THE EAST. 
HOWEVER EXCESSIVE RUNOFF FROM THIS HEAVY RAIN CAN STILL CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR 
DRAINAGE AREAS AND LOW LYING SPOTS...WITHIN THE U.S. ROUTE 30 
CORRIDOR BETWEEN THE CITY OF GREENSBURG AND LATROBE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.

LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
      4035 7903 4006 7932 4013 7945 4021 7969

$$
000 
WGUS71 KPBZ 142047
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT THU AUG 14 2008

PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
447 PM EDT THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...

AT 430 PM EDT...EMERGENCY MANAGEMENT REPORTED SEVERAL FLOODED ROADS 
IN GREENSBURG AND NEARBY HEMPFIELD TOWNSHIP. THESE INCLUDE EAST 
PITTSBURGH STREET AND OAKVILLE AND JEFFERSON AVENUES AND ROSEYTOWN 
ROAD. ALSO SEVERAL HOMES SUFFERED FLOODED BASEMENTS. 

WITH NATIONAL WEATHER SERVICE RADAR SHOWING NO MORE RAIN UNTIL AT 
LEAST EARLY EVENING...THE RUNOFF SHOULD SLOW DOWN AND SO THE 
FLOODING SHOULD LESSEN IF NOT END. SO THE FLASH FLOOD WARNING FOR 
THIS PART OF WESTMORELAND COUNTY WILL BE ALLOWED TO EXPIRE AT 5 PM. 

THE NATIONAL WEATHER SERVICE HAS BEEN MONITORING SOME ADDITIONAL 
THUNDERSTORMS WITH HEAVY RAIN IN THE PITTSBURGH AREA TO SEE IF THESE 
MAY IMPACT THE GREENSBURG AREA THIS EVENING. SO STAY TUNED FOR LATER 
DEVELOPMENTS. 

REMEMBER MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS 
ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
      4035 7903 4006 7932 4013 7945 4021 7969

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:33 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 14, 2:33 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU AUG 14 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES
TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND
MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE
IN TIME TO MAKE THE WEEKEND NICE AND DRY.

&&

.NEAR TERM /THROUGH FRIDAY/...
BASED ON RECENT RADAR DATA HAVE INTRODUCED SCATTERED THUNDERSTORMS
AND HAIL ACROSS THE UPPER OHIO VALLEY FOR LATE THIS AFTERNOON AND
EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION WITH INCREASED
INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES ALOFT BROUGHT BY
THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE INDICATION OF
MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF VERTICAL
SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS THAT
THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING.

HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS.

FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF
MODEL VALUES AND NAM AND GFS MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING
THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE
ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER
DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT
TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING
SREF MODEL VALUES AND NAM AND GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO
MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT
RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR
SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING
SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO
RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY
WARM CONDITIONS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA
AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS
FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE
STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH
AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER
ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR
CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN
FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE
WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL
TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP
THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 14, 2:35 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT THU AUG 14 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
235 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL
OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 1:07 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT THU AUG 14 2008

PAZ021-141745-
ALLEGHENY PA-
107 PM EDT THU AUG 14 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH
SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES
ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND
WEST MIFFLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 1:48 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 14 2008

PAZ021-030-141845-
ALLEGHENY PA-WESTMORELAND PA-
148 PM EDT THU AUG 14 2008

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF
WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP
TO ONE HALF INCH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT...
MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 2:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             5 NNW HANOVERTON        40.82N 80.97W
08/14/2008  E0.88 INCH       COLUMBIANA         OH   PUBLIC

            HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
            COUNTY.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:15 PM EDTSevere Thunderstorm WarningPBZWashington60 min
Aug 14, 3:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango54 min
Aug 14, 3:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington53 min
Aug 14, 4:27 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 14, 4:57 PM EDTAreal Flood AdvisoryPBZMercer, Venango3 hr
Aug 14, 6:17 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango111 min
Aug 14, 6:55 PM EDTAreal Flood AdvisoryPBZForest96 min

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.